Graphs and Combinatorics

, Volume 7, Issue 1, pp 53–64

Eigenvalues, diameter, and mean distance in graphs

  • Bojan Mohar
Article

Abstract

It is well-known that the second smallest eigenvalueλ2 of the difference Laplacian matrix of a graphG is related to the expansion properties ofG. A more detailed analysis of this relation is given. Upper and lower bounds on the diameter and the mean distance inG in terms ofλ2 are derived.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, N.: Eigenvalues and expanders. Combinatorica6 83–96 (1986)Google Scholar
  2. 2.
    Alon, N. Milman, V.D.:λ 1, isoperimetric inequalities for graphs an superconcentrators. J. Comb. Theory (B)38 73–88 (1985)Google Scholar
  3. 3.
    Chung, F.R.K.: Diameters and eigenvalues. J. Amer. Math. Soc.2 187–196 (1989)Google Scholar
  4. 4.
    Cvetković, D. Doob, M. Sachs, H.: Spectra of graphs. New York: Academic Press, 1979Google Scholar
  5. 5.
    Fiedler, M.: Algebraic connectivity of graphs. Czech. Math. J.23 (98) 298–305 (1973)Google Scholar
  6. 6.
    Grone, R. Merris, R.: Algebraic connectivity of trees, Czech. Math. J.37 (112) 660–670 (1987)Google Scholar
  7. 7.
    Maas, C.: Transportation in graphs and the admittance spectrum. Discrete Appl. Math.16 31–49 (1987)Google Scholar
  8. 8.
    McKay, B.D.: Private communication, unpublishedGoogle Scholar
  9. 9.
    Merris, R.: Characteristic vertices of trees. Linear Multilinear Algebra22 115–131 (1987)Google Scholar
  10. 10.
    Mohar, B.: Isoperimetric numbers of graphs. J. Comb. Theory (B)47 274–291 (1989)Google Scholar
  11. 11.
    Mohar, B.: The Laplacian spectrum of graphs. Proc. Sixth Intern. Conf. on the Theory and Applic. of Graphs. Michigan: Kalamazoo 1988, to appearGoogle Scholar
  12. 12.
    Tanner, R.M.: Explicit concentrators from generalizedn-gons. SIAM J. Algebraic Discrete Methods5 287–293 (1984)Google Scholar
  13. 13.
    Fiedler, M.: A property of eigenvectors of nonnegative symmetric matrices and its application to graph theory. Czech. Math. J.25 (100) 619–633 (1975)Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Bojan Mohar
    • 1
  1. 1.Department of MathematicsUniversity of LjubljanaLjubljanaYugoslavia

Personalised recommendations